Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 16, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 20, 2024, 8:31 PM MDT for El Paso County, Colorado. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2024, 8:31 PM MDT (02:31 UTC)
- Expired
- May 20, 2024, 8:47 PM MDT
- In force
- 16 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 69 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 2.5 hours before the alert went out and 348 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4901 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
440 WUUS55 KPUB 210231 SVRPUB COC041-210300- /O.NEW.KPUB.SV.W.0016.240521T0231Z-240521T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pueblo CO 831 PM MDT Mon May 20 2024 The National Weather Service in Pueblo has issued a * Severe Thunderstorm Warning for... North central El Paso County in east central Colorado... * Until 900 PM MDT. * At 831 PM MDT, a severe thunderstorm was located over Peyton, or 21 miles northeast of Colorado Springs, moving northeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Peyton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3896 10443 3903 10461 3913 10458 3913 10427 TIME...MOT...LOC 0231Z 207DEG 19KT 3904 10451 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ mw
2 follow-up statements
041 WWUS55 KPUB 210242 SVSPUB Severe Weather Statement National Weather Service Pueblo CO 842 PM MDT Mon May 20 2024 COC041-210300- /O.CON.KPUB.SV.W.0016.000000T0000Z-240521T0300Z/ El Paso CO- 842 PM MDT Mon May 20 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR NORTH CENTRAL EL PASO COUNTY... At 841 PM MDT, a severe thunderstorm was located near Peyton, or 26 miles northeast of Colorado Springs, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of north central El Paso County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3900 10439 3905 10452 3913 10450 3913 10427 TIME...MOT...LOC 0241Z 211DEG 20KT 3909 10445 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ mw
502 WWUS55 KPUB 210247 SVSPUB Severe Weather Statement National Weather Service Pueblo CO 847 PM MDT Mon May 20 2024 COC041-210257- /O.CAN.KPUB.SV.W.0016.000000T0000Z-240521T0300Z/ El Paso CO- 847 PM MDT Mon May 20 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL EL PASO COUNTY IS CANCELLED... The storm which prompted the warning has moved out of the area. Therefore, the warning has been cancelled. However, small hail and gusty winds are still possible with this thunderstorm. && LAT...LON 3900 10439 3905 10452 3913 10450 3913 10427 TIME...MOT...LOC 0245Z 207DEG 19KT 3912 10443 $$ mw
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 5:37 PM MDT, 2 hours 54 minutes earlier. Its key messages:
- Showers anticipated along the mountains tonight, with dry conditions expected elsewhere.
- Mountains showers continue through tomorrow, with isolated to scattered showers possible elsewhere during the afternoon.
- Isolated to scattered showers/thunderstorms possible from Thu into the holiday weekend, especially across the mountains and Palmer Divide.
- Increase in fire danger possible Thursday as winds strengthen.
Area forecast discussion, May 20, 5:37 PM MDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 537 PM MDT Mon May 20 2024 .KEY MESSAGES... - Showers anticipated along the mountains tonight, with dry conditions expected elsewhere. - Mountains showers continue through tomorrow, with isolated to scattered showers possible elsewhere during the afternoon. - Isolated to scattered showers/thunderstorms possible from Thu into the holiday weekend, especially across the mountains and Palmer Divide. - Increase in fire danger possible Thursday as winds strengthen. && .SHORT TERM /THROUGH TUESDAY/... Issued at 220 PM MDT Mon May 20 2024 Tonight: Relatively quiet conditions are expected for much of south central and southeastern Colorado Monday night. Broad troughing will be in place, and a short wave will eject to the NE over the region during the evening and overnight hours. Forcing will already be heightened across the area, and this wave will help it surge during this period. With the increased synoptic, and orographic, forcing, showers are expected to blossom across the area, though mostly along the mountains where forcing will be most focused. Given the direction of flow, some showers may get pushed off of the higher terrain and move across the valleys. Otherwise though, dry conditions are anticipated. Along with all of that though, a dryline will be sitting across the eastern plains during the evening hours. While shear and instability would be supportive of organized and severe thunderstorms, a strong and strengthening cap is expected to stunt any convective growth, and confidence in any thunderstorm development remains very low (<19%). If a thunderstorm were to blossom and become mature, severe weather would be likely, with all severe modes possible. Looking at temperatures, a relatively warm and mild night is anticipated given downsloping westerly winds. The plains will drop into the upper 40s to mid 40s, the valleys cooling into the 30s, and the mountains sinking into the 20s. Tomorrow: For Tuesday showery weather continues for portions of the area. The broad trough will continue to be in place over south central and southeastern Colorado, keeping the synoptic and orographic forcing ongoing. This will allow for showers to continue over the mountains, especially the central mountains, where forcing will be strongest. Like Monday night, given the direction of the flow from the southwest, some showers along the higher terrain are expected to become shoved across the valleys during49 the day. Along with that, a cold front will be draped across the eastern plains, generally from El Paso County to the southeast over Prowers/Baca Counties area. Forcing along this front, and surface upsloping behind it, is anticipated to aid in additional isolated to scattered rain shower and thunderstorm development during the afternoon, though particularly along the Palmer Divide, where surface upsloping will be greatest. Otherwise, some afternoon clouds and dry conditions outside of afternoon showers are expected for much of the region. As for temperatures, a cool down is anticipated given the front and unsettled pattern overhead. The plains will rise into the low 70s to low 80s, the valleys reaching into the mid 50s to mid 60s, and the mountains warming into the mid 30s to low 50s. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Issued at 220 PM MDT Mon May 20 2024 Upper wave moves through the area Tue night, bringing scattered showers and thunderstorms to mainly the northern half of the area, along and north of Highway 50. Lack of instability will be the limiting factor for heavy precip and severe storms Tue evening, as surface CAPE is less than 500 J/KG across the eastern plains, though strong shear (0-6km bulk shear is 70 kts) and dynamic lift with the passing wave could contribute to some briefly strong storms along the Palmer Divide. Any precip exits the area by early Wed morning, with sly surface winds already returning to the plains by Wed afternoon. Very slight chance of some showers/thunderstorms over the ern mountains and adjacent plains Wed afternoon as airmass becomes weakly unstable, though deterministic models have trended drier the past few runs. Slight mid-level cooling will knock just a couple degf off of daytime maxes, leaving 60s/70s widespread across the region. Thursday looks breezy/warmer/drier as low/mid level flow turn southwesterly ahead of next upper trough sliding eastward into the nrn Rockies. Again, best upward motion stays mainly north of the area as wave moves into the nrn plains, with low chances for convection Fri/Fri evening as weak post-frontal upslope develops on the plains and some secondary energy slides across. Temps Thu will climb to well above average levels, falling back toward seasonal averages Fri. Still another wave moves by to north during the weekend, and at least a few 20/12z models hint at the possibility of stronger convection over the area as low level moisture potentially sloshes back west on the plains. Still a lot of mesoscale details to go before latching onto this scenario, so stuck with NBM pops for now, which keep precip again confined to areas north of Highway 50 once again, but given the holiday weekend, situation should be monitored for any increase in rainfall chances and severe storm potential. Wrn upper ridge then appears to amplify next week, with a slow warming trend possible, though northwest upper flow and lingering low level moisture may lead to some afternoon convection along and east of the mountains Mon/Tue. Weekend/early next week temps look to say a few degf above seasonal averages each day, though no extreme heat is expected. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 536 PM MDT Mon May 20 2024 VFR conditions are expected at all three TAF sites, KCOS, KPUB, and KALS for the next 24 hours. Gusty southwesterly winds will continue for the next couple of hours, and will weaken after sunset this evening. Breezy southwesterly winds will return tomorrow, with gusts to 35kt at KALS. Some afternoon and evening shower and thunderstorm activity is likely across the area tomorrow, with the highest confidence of vicinity showers for KCOS after 21Z tomorrow afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ225. && SHORT TERM...SIMCOE LONG TERM...PETERSEN AVIATION...EHR
Hazardous weather outlook, May 20, 11:38 AM MDT, 8 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1138 AM MDT Mon May 20 2024 COZ058>089-093>099-211745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1138 AM MDT Mon May 20 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Critical fire weather conditions will exist this afternoon through early evening across the lower elevations (below 7500 feet) of the Sangre de Cristo and Wet Mountains, and within the Wet Mountain Valley. Isolated severe thunderstorms are possible later this afternoon across portions of the far eastern plains, with storms potentially producing hail up to 2 inches in diameter, gusty outflow winds over 60 mph and frequent lightning. Areas most likely for thunderstorm development will be over Bent, Prowers, and Kiowa counties. There could also be a thunderstorm or two over the Palmer Divide and Pikes Peak region, with nickel size hail, gusty winds to 50 mph and cloud to ground lightning. Snow showers will increase this afternoon and evening over the higher terrain, mainly in the central and southwest mountains, and the higher peaks above 10000 feet could see a few inches of accumulation through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be an uptick in thunderstorm activity on Tuesday with some high elevation snow, followed by an overall drier pattern for southeast Colorado from Wednesday through Sunday. Only light accumulations are anticipated across the highest elevations, though the peaks of the central mountains may see 3 to 5 inches of new snow through Tuesday evening. Enhanced fire danger is expected for portions of the area on Thursday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 10/27
In the hours before
Special weather statement, May 20, 7:45 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
745 PM MDT Mon May 20 2024
COZ084-085-210215-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
745 PM MDT Mon May 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL EL PASO COUNTY
THROUGH 815 PM MDT...
At 745 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Colorado Springs, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Colorado Springs, Black Forest, Peyton, Falcon, Peterson Space Force
Base, and Cimarron Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3879 10469 3887 10483 3913 10473 3913 10451
3900 10441
TIME...MOT...LOC 0145Z 210DEG 16KT 3888 10472
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
mwLocal storm report, May 20, 7:51 PM MDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
751 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Hail 1 N Security 38.76N 104.74W
05/20/2024 M0.75 Inch El Paso CO Public
&&Local storm report, May 20, 8:07 PM MDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
807 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM Hail 3 SSE Falcon 38.89N 104.59W
05/20/2024 M1.50 Inch El Paso CO Trained Spotter
&&Local storm report, May 20, 8:09 PM MDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
809 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM Hail 2 WSW Peterson AFB 38.82N 104.74W
05/20/2024 M1.00 Inch El Paso CO Trained Spotter
&&Special weather statement, May 20, 8:17 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
817 PM MDT Mon May 20 2024
COZ084-085-210245-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
817 PM MDT Mon May 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL EL PASO COUNTY
THROUGH 845 PM MDT...
At 816 PM MDT, Doppler radar was tracking a strong thunderstorm near
Falcon, or 16 miles northeast of Colorado Springs, moving northeast
at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eastern Colorado Springs, Peyton, and Falcon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3911 10427 3886 10450 3894 10471 3913 10462
3913 10432
TIME...MOT...LOC 0216Z 208DEG 17KT 3897 10456
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
mwThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:45 PM MDT | Special Weather Statement | PUB | El Paso | 30 min |
| May 20, 8:17 PM MDT | Special Weather Statement | PUB | El Paso | 28 min |
| May 21, 2:27 PM MDT | Special Weather Statement | PUB | Pueblo | 33 min |
| May 21, 2:38 PM MDT | Special Weather Statement | PUB | El Paso | 37 min |
| May 21, 3:01 PM MDT | Special Weather Statement | PUB | Pueblo | 29 min |
| May 21, 3:12 PM MDT | Special Weather Statement | PUB | El Paso | 33 min |
| May 21, 3:23 PM MDT | Special Weather Statement | PUB | El Paso | 37 min |
| May 21, 3:30 PM MDT | Special Weather Statement | PUB | Pueblo | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.